Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 261, NWS Birmingham, AL

June 22, 2006Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2006, 8:01 PM CDT for Jefferson County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 8:01 PM CDT (01:01 UTC)
Expired
Jun 22, 2006, 8:15 PM CDT
In force
14 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 230101
SVRBMX
ALC073-230115-
/O.NEW.KBMX.SV.W.0261.060623T0101Z-060623T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF TRUSSVILLE

* UNTIL 815 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEEDS...OR ABOUT 7 MILES SOUTHWEST OF TRUSSVILLE...AND MOVING
  NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PINSON

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3369 8653 3362 8656 3357 8656 3356 8653
      3353 8653 3354 8654 3352 8657 3347 8662
      3347 8666 3357 8679 3374 8660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:49 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 22, 6:49 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT THU JUN 22 2006

.UPDATE...UPDATED FOR 00Z AVIATION PACKAGE

A FEW STRONG TO SEVERE THUNDERSTORMS WITH WET MICROBURSTS ARE
POSSIBLE THROUGH 9 PM CDT MAINLY NEAR TWO CLUSTERS OF STORMS...
ONE NORTH OF A HALEYVILLE TO PIEDMONT LINE...AND ANOTHER SOUTH OF
INTERSTATE 85.

&&

.DISCUSSION...

THE TWO AREAS MENTIONED ABOVE HAVE THE BEST CHANCE FOR SEVERE
STORMS WHERE WESTWARD MOVING OUTFLOW BOUNDARIES WILL LIFT HOT
UNSTABLE AIR UPWARDS.

ETOWAH AND NORTHERN CHEROKEE COUNTIES HAVE AN ENHANCED RISK FOR
WET MICROBURSTS THROUGH 7 PM CDT...WHILE RUSSELL...BARBOUR...
BULLOCK...AND PIKE COUNTIES ALSO HAVE AN ENHANCED RISK THROUGH
8 PM CDT.  GUSTY WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF
NICKELS ARE THE MAIN HAZARDS.

GENERALLY...STEEP LOW LEVEL LAPSE RATES WITH TEMPERATURES IN THE
MID TO UPPER 90S COMBINED WITH DRY AIR IN THE MID LEVELS OF THE
ATMOSPHERE SUPPORT THE FORMATION OF STRONG TO SEVERE STORMS WITH
WET MICROBURSTS.  SURFACE BASED LIFTED INDICES WERE GENERALLY
BETWEEN -3 AND -7 WITH SURFACE BASED CAPES BETWEEN 1400 AND
2400 J/KG AT 530 PM CDT.  SEVERAL REPORTS OF WIND DAMAGE AND SMALL
HAIL HAVE BEEN RECEIVED FROM EAST ALABAMA EARLIER THIS AFTERNOON.

ADDITIONAL ISOLATED STRONG TO SEVERE STORMS REMAIN POSSIBLE ALONG
INTERSTATE 65...INCLUDING BIRMINGHAM AND MONTGOMERY...NEAR AN
APPROACHING OUTFLOW BOUNDARY WHERE TEMPERATURES REMAIN IN THE
UPPER 90S...THOUGH COVERAGE WILL BE LIMITED.  NOT EXPECTING MUCH...
IF ANY ACTIVITY AT ALL OVER WEST ALABAMA WHERE THE AIR IS CAPPED.
ALSO...LOCATIONS EAST OF HEFLIN TO TALLADEGA TO AUBURN LINE SHOULD
NOT EXPERIENCE ANY ADDITIONAL SHOWERS AND STORMS WHERE THE AIR IS
COOLER AND STABLE FROM EARLIER CONVECTION.

ALL CONVECTION SHOULD DIMINISH AFTER 9 PM CDT WITH THE LOSS OF
DAYTIME HEATING.

MBS/91

&&

.AVIATION...DISCUSSION FOR 00Z TAFS...

VFR CONDITIONS WILL PREVAIL OVERNIGHT...ALTHOUGH THUNDERSTORMS WILL
REMAIN SCATTERED MAINLY EAST CENTRAL PORTIONS OF CENTRAL ALABAMA.
EXPECT THUNDERSTORMS WILL ONLY BE IN THE VICINITY AT ANB, MGM, AND
TOI FOR THE REMAINDER OF THE EVENING. PATCHY FOG WILL BE POSSIBLE
TONIGHT...ESPECIALLY LOCATIONS IN OR NEAR AREAS THAT RECEIVED
SHOWERS THIS AFTERNOON AND EVENING. BELIEVE ANB AND TCL WILL
TEMPORARILY FALL TO MVFR CONDITIONS IN FOG OR HAZE TONIGHT...WITH
OTHER LOCATIONS REMAINING VFR.

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY
AFTER 18Z.  WILL NOT INCLUDE VCTS AT ANY TAF SITE FOR NOW...BUT WILL
INCLUDE CB TO INDICATE POTENTIAL.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Jun 22, 12:04 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU JUN 22 2006

ALZ011>015-017>050-231704-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1204 PM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AROUND 3 PM AND
CONTINUE THROUGH 8 PM. THE STORMS WILL MAINLY BE CONFINED TO AREAS
EAST OF I-65...WITH THE FEWEST STORMS EXPECTED OVER THE SOUTHWEST
COUNTIES. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35
TO 45 MPH AND SMALL HAIL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 6:45 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU JUN 22 2006

ALZ017-230015-
BLOUNT-
645 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 715 PM
CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALLGOOD. THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA...
ALLGOOD AND HIGHLAND LAKE THROUGH 715 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, Jun 22, 7:10 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT THU JUN 22 2006

ALZ050-230100-
BARBOUR-
710 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 800
PM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN AREA OF THUNDERSTORMS...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CLAYTON. THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EUFAULA...CLAYTON...
LOUISVILLE...CLIO AND BLUE SPRINGS THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Local storm report, Jun 22, 7:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     BORDEN SPRINGS          33.93N 85.47W
06/22/2006                   CLEBURNE           AL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN BORDEN SPRINGS.

&&

JONES/90
Local storm report, Jun 22, 7:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             HEFLIN                  33.65N 85.59W
06/22/2006  E0.75 INCH       CLEBURNE           AL   PUBLIC

            SEVERAL REPORTS FROM THE PUBLIC OF DIME TO PENNY SIZE
            HAIL.

&&

JONES/90
Special weather statement, Jun 22, 7:35 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT THU JUN 22 2006

ALZ024-025-230105-
JEFFERSON-SHELBY-
735 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN SHELBY AND
EASTERN JEFFERSON COUNTIES UNTIL 805 PM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER IRONDALE. THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TARRANT...LEEDS...
IRONDALE...BIRMINGHAM...VESTAVIA HILLS...MOUNTAIN BROOK...LAKE PURDY
AND HOMEWOOD THROUGH 805 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Local storm report, Jun 22, 7:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 E BIRMINGHAM          33.53N 86.71W
06/22/2006  E1.00 INCH       JEFFERSON          AL   PUBLIC

            QUARTER SIZED HAIL IN IRONDALE

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:47 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Jun 23, 11:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Jun 23, 1:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 23, 2:06 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Jun 23, 2:14 PM CDTSevere Thunderstorm WarningBMXEtowah31 min
Jun 23, 2:22 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jun 23, 2:48 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Jun 23, 3:23 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Jun 23, 3:24 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Jun 23, 3:27 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jun 23, 3:40 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 23, 3:42 PM CDTSevere Thunderstorm WarningBMXCherokee33 min
Jun 23, 4:01 PM CDTSevere Thunderstorm WarningBMXTuscaloosa14 min
Jun 23, 4:16 PM CDTSevere Thunderstorm WarningBMXBibb44 min
Jun 23, 4:34 PM CDTSevere Thunderstorm WarningBMXPerry41 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningBMXCoosa12 min
Jun 23, 4:59 PM CDTSevere Thunderstorm WarningBMXMarengo31 min
Jun 23, 5:24 PM CDTSevere Thunderstorm WarningBMXGreene36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.